Ohio, 2018Flash Flooding in Ohio, September 3, 2018
September 3, 2018 · NWS CLE · 2 events in 2 counties and zones
Hot and humid conditions with temperatures in the 90s and dew points in the 70s on the afternoon of the 3rd produced torrential rainfall with radar estimated rainfall rates up to 5 inches and hour. Though these storms were moving at a forward motion around 25 mph, the intensity of the rainfall resulted in flash flooding over portions of Lucas and Trumbull Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and humid conditions with temperatures in the 90s and dew points in the 70s on the afternoon of the 3rd produced torrential rainfall with radar estimated rainfall rates up to 5 inches and hour. Though these storms were moving at a forward motion around 25 mph, the intensity of the rainfall resulted in flash flooding over portions of Lucas and Trumbull Counties. The Toledo area (Lucas County) experienced similar torrential rainfall concurrently as the Liberty Township (Trumbull County) storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 3, 2:25 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 3, 2:25 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
325 PM EDT Mon Sep 3 2018
.SYNOPSIS...
Hot and humid conditions will continue through mid week,
as a strong upper level ridge remains anchored over the Upper Ohio
Valley. A cold front will finally push through late Thursday,
ushering in cooler conditions by the end of the work week.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Hot and humid conditions will continue through the near term
forecast period. Currently temps in the 90s with dew points in
the 70s have produced capes around 3,000 j/kg. However, only a
few tsra have managed to pop up, because being squashed by the
strong upper ridge and the 700mb cap of 9c. A broken line of
-tsra did pop up in area of surface convergence in the east
earlier, but it has pushed SE of the forecast area.
That said expect isolated convection this evening, dying down toward
sunset. Tomorrow morning will be muggy with lows generally in the
70s. Tomorrow afternoon will be as hot as today, if not a degree or
two warmer. Capes soar up to 3,000 j/kg again tomorrow afternoon,
but again no lift or shear. Will leave slt chc pops going for
tomorrow afternoon.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper level ridge of high pressure continues to dominate the weather
pattern across the East Coast on Wednesday but starting to lose
influence of the weather over Ohio. It will still be hot and humid
but we will also see a little increase in chances for scattered
showers and storms during Wednesday afternoon and evening as a weak
mid level disturbance brushes by on the outer edge of the dome of
high pressure.
The high pressure ridge becomes elongated by Thursday and this will
allow for a cold front to move into the region. Thursday will be our
best chance for scattered showers and storms along the front. The
front will slow down or stall out near by which will also continue
the chance for scattered showers and storms in the forecast through
the end of the week. Temperatures will be knock down about 10 to 15
degrees for afternoon highs by Friday behind the front.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
The long term begins Friday night with models showing the lower
Great Lakes exposed to westerly flow aloft. A the surface, weak low
pressure will be in the central Mississippi Valley while moist
southerly flow feeds into the low. Saturday and Sunday Models show
this low developing as it drifts northeast tracking just north of
Lake Erie on Sunday. A warm front will also accompany the low, also
tracking through the area on Sunday. Weak high pressure builds in
for Monday as the low heads to New England. The long term period in
general looks good for at least chance pops. The best chance of
precip will come Saturday into Sunday as the low moves through the
region. Highs mostly in the 70s. Lows in the low to mid 60s.
&&
.AVIATION /18Z Monday THROUGH Saturday/...
Hot and humid conditions will continue. Scattered convection
this afternoon, mainly SE of CLE. Capes are over 2,000 j/kg but
ridge and cap squashing most convection. Area of surface
convergence in the east will be enough lift to kick off a few
thunderstorms this afternoon.
OUTLOOK...Non-VFR in patchy morning fog Tuesday through
Thursday. Isolated thunderstorms in the afternoon Tuesday and
Wednesday then scattered showers and thunderstorms Thursday.
&&
.MARINE...
Quiet weather will continue through mid week before unsettled
weather moves in with a front. Winds today through Wednesday will be
southerly 5 to 10 knots with waves around 1 foot...maybe two feet by
Wednesday. Front comes through on Thursday and winds will be light
from the north right behind the front. Some increase in speeds is
expected late Thursday. Winds will become northeast on Friday as
high pressure tries to build in from the north. Speeds will
increase during the day and we could get close to small craft
conditions with higher waves on the lake as well. Winds will shift
to more southerly over the weekend 15 knots to 20 knots and higher
waves will be possible as well.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...Riley
LONG TERM...TK
AVIATION...DJB
MARINE...Riley
Hazardous weather outlook, Sep 3, 2:25 PM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
325 PM EDT Mon Sep 3 2018
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041930-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
325 PM EDT Mon Sep 3 2018
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat index values in the upper 90s to near 100 degrees are possible
Tuesday and Wednesday, mainly during the afternoon hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-041930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
325 PM EDT Mon Sep 3 2018
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Lucas
- When
- September 3, 5:15 PM EST to 7:45 PM EST
- Where
- Lucas County, 1.48 mi NNE of Ottawa Hills to 1.61 mi E of Vulcan
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.690, -83.620
Flash flood resulted almost immediately due to the urban nature of the city. Dozens of roads received several feet of water. A car was submerged in up to 3 feet of water near the University on Central Avenue. Storm drainage systems were overwhelmed resulting in 18 homes with basement flooding.
Flash Flood, Trumbull
- When
- September 3, 5:56 PM EST to 7:40 PM EST
- Where
- Trumbull County, 0.93 mi WNW of Mc Kinley Hgts to 0.42 mi W of Girard
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 41.184, -80.717
Liberty Township (Trumbull County) received radar estimated 2 inches of rainfall, most of which fell between 5 and 530 pm. Numerous roads were flooded notably Roosevelt Drive and Hadley Avenue where several feet of water ponded cutting off a dozen homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, September 3, 20181 death · $25,000 · EF0 · 18 events
- Flash Flooding and Flooding in Wisconsin, September 3 to 10, 2018$2.2 million · 22 events
- Flooding in Kansas, September 3 to 4, 2018$203,000 · 10 events
- Flash Flood in Texas, September 3, 2018$200,000 · 1 event
- Tornadoes in Iowa, September 3, 2018$35,000 · EF1 · 5 events
- Flash Flooding and Flood in Illinois, September 3, 2018$70,000 · 4 events
- Damaging Winds in Michigan, September 3, 2018$62,000 · 52 kt wind · 3 events
- Damaging Winds in Vermont, September 3, 2018$37,000 · 65 kt wind · 3 events
- Damaging Winds in Ohio, September 3, 2018$35,000 · 50 kt wind · 2 events
- Heat in New York, September 3 to 6, 201817 events
- Damaging Winds in New York, September 3, 2018$16,000 · 50 kt wind · 4 events
- Hail in North Dakota, September 3, 20181.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786883, 786885.